Q. My Mother recently committed suicide after taking seroquel and having her dosage increased. We are trying to find out if this drug may have aided in her decision to end her life. Please help us put this to rest with her. We were not expecting her to do this and it was very sudden. She left no note or reasons for her actions.

A. I am very sorry to hear about your mother. I know that some of the antidepressant medications have newly added black box warnings warning patients that it may increase suicidal thinking but I less sure about the antipsychotics. I am unfamiliar with Seroquel causing increased suicidal thinking but it is something you should investigate further. This is a question best asked of a physician. Sorry, I could not be of more help.

Knowing what exactly caused your mother to make the decision to end her life, whether it was the medication increase or not, is extremely complicated. To inquire more about the medication Seroquel, I would suggest an in-depth read through their published clinical trials. Check the Seroquel website. Also check in professional journals. Journals often publish the results of clinical medication trials. Do a lot of internet searches and read many websites. You could also contact a lawyer who may help you look into this for you. The lawyer may be able to do much of the research for you. Talk to her doctors and nurses about how your mother was acting. Did they have any indication this was coming? What about other family members? Did they notice anything different about her? It can be a difficult process of trying to pinpoint exactly what caused your mother to commit suicide but certainly worth looking into. Again, I am very sorry for your loss. Please keep in touch and let me know how you are doing.

Photo

 

 

Last reviewed: By John M. Grohol, Psy.D. on 22 Dec 2005

APA Reference
Randle, K. (2006). I need to know if the medication Seroquel can cause or inhance thoughts of suicide. Psych Central. Retrieved on December 19, 2014, from http://psychcentral.com/ask-the-therapist/2005/12/22/i-need-to-know-if-the-medication-seroquel-can-cause-or-inhance-thoughts-of-suicide/